Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 67, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 21, 1997, 6:15 PM EDT for Bell County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 1997, 6:15 PM EDT (22:15 UTC)
- Expired
- Apr 21, 1997, 7:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Bell County, KY
The radar
The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 212219 RRA SVRJKL KYC013-212315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 615 PM EDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...SOUTHERN BELL AT 610 PM EDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM NEAR LAFOLLETTE IN CAMPBELL COUNTY TENNESSEE OR 30 MILES SOUTHWEST OF MIDDLESBORO. THIS STORM WAS MOVING NORTHEAST AT 40 MPH AND SHOULD MOVE INTO THE TOWNS OF MIDDLEBORO BY 640 PM AND CUBAGE BY 655 PM. THIS STORM HAS A HISTORY OF NICKEL TO HALF DOLLAR SIZE HAIL. LARGE HAIL IS THE MAIN THREAT FROM THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER INDOORS IN AN INTERIOR ROOM. IF YOU LIVE IN A TRAILER...MOVE TO A STURDY BUILDING. RODEWALD/GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:24 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 21, 2:24 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 230 PM EDT MON APR 21 1997 SATELLITE SHOWS FIRST SHORTWAVE TROF AND ASSOCIATED VORT HAS MOVED E OF STATE. SECOND SHORT WAVE TROF AND VORT NEAR STL MOVING E AND WILL AFFECT KY EARLY TONIGHT. MODELS AGREE IN MOVING THIS FEATURE AND ASSOCIATED WEAK SFC LOW E OF KY OVERNIGHT. LOW POPS IN SRN HALF OF COUNTY WARNING AREA FOR EARLY TONIGHT SHOULD HANDLE SITUATION. LOOKS LIKE ANY CHANCE OF RAIN WILL BE OVER WITH BY LATE EVENING IN SOUTH...THEN JUST CLOUDY ENTIRE FORECAST AREA OVERNIGHT. WL NEED TO WAIT FOR MORE SIGNIFICANT SHORT WAVE TROF TO AFFECT AREA TUESDAY NIGHT FOR NEXT CHANCE OF RAIN. MODELS NOT IN EXACT AGREEMENT WITH TRACK AND STRENGTH OF ASSOCIATED SFC LOW BUT DO AGREE SFC LOW WL TRACK SOUTH OF KY...THUS KEEPING US OUT OF SEVERE WEATHER THREAT. CLOUDS TO HANG IN OVERNIGHT SO TEMPERATURES WILL NOT FALL MUCH. FWC LOWS IN UPPER 40S LOOK REASONONABLE. HIGHS ON TUESDAY DEPfEND ON AMOUNT OF SUN. SHOULD SEE AT LEAST SOME SUN IN N PART OF FORECAST AREA. PREFER SLIGHTLY COOLER FAN NUMBERS FOR HIGHS WITH LOWER 60S. JKL 47/62/50 316 LOZ 47/63/51 327 SBH
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.